Alert archive / Colorado / Flash Flood Warnings in 2024
Flash Flood Warning 25, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 20, 2024, 6:36 PM MDT for El Paso County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2024, 6:36 PM MDT (00:36 UTC)
- Expired
- Aug 20, 2024, 8:43 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 68 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.6 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3354 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600
WGUS55 KPUB 210036
FFWPUB
COC041-210345-
/O.NEW.KPUB.FF.W.0025.240821T0036Z-240821T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
636 PM MDT Tue Aug 20 2024
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
North Central El Paso County in east central Colorado...
* Until 945 PM MDT.
* At 636 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts up to 1.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3903 10441 3893 10437 3895 10443 3897 10450
3899 10458 3901 10462 3903 10463 3906 10460
3907 10457 3908 10453 3906 10446
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
Moore1 follow-up statement
233
WGUS75 KPUB 210243
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
843 PM MDT Tue Aug 20 2024
COC041-210253-
/O.CAN.KPUB.FF.W.0025.000000T0000Z-240821T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso CO-
843 PM MDT Tue Aug 20 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL EL PASO
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3903 10441 3893 10437 3895 10443 3897 10450
3899 10458 3901 10462 3903 10463 3906 10460
3907 10457 3908 10453 3906 10446
$$
KAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:19 PM MDT, 17 minutes earlier. Its key messages:
- Another round of thunderstorms today, some strong to marginally severe across portions of the southeast plains. Localized flash flooding possible.
- Daily afternoon and early evening showers and storms are expected Wednesday night through Saturday.
Area forecast discussion, Aug 20, 6:19 PM MDT, 17 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Pueblo CO 619 PM MDT Tue Aug 20 2024 .KEY MESSAGES... - Another round of thunderstorms today, some strong to marginally severe across portions of the southeast plains. Localized flash flooding possible. - Daily afternoon and early evening showers and storms are expected Wednesday night through Saturday. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 214 PM MDT Tue Aug 20 2024 Drier air is evident in WV pics across northern portions of the area behind yesterday's departing shortwave to the north. Monsoon plume still holding strong across southern sections with weak perturbations riding through the flow. Dew points remain high across the plains today with readings in the 50s to lower 60s while dew points have dried out into the 40s across El Paso to around 50 along the Raton Ridge. For the rest of this afternoon and tonight...active monsoon plume will generate thunderstorms and push them off into the adjacent lower elevations through the late afternoon and evening, with greatest coverage across southern areas where precipitable waters will remain high (120-140%). Dew points are progged to remain in the 40s along portions of the I-25 corridor, especially the Pikes Peak region today as lee troughing aides in mixing out some of the low level moisture. However southeasterly flow along the Arkansas River and Raton Ridge should keep an axis of higher dew points and CAPE in place across the southeast plains. HREF mean CAPE values of around 1000-2000 J/kg will be in place east of the I-25 corridor, with 500- 1000 J/kg along the I-25 corridor and points westward. High res models shift winds southeasterly towards 00z and tries to advect higher dew points back northward into the Palmer Divide triggering another round of thunderstorms across El Paso county this evening. All in all, it looks like another active day for thunderstorms (though less than yesterday out east) with best coverage across the mountains, valleys and southern I-25 corridor. Plains will start out capped, but with some southerly flow increasing this evening overtop the frontal boundary across southern sections of the area, can't rule out a convective cluster working its way southeastward from the Palmer Divide into the eastern plains overnight. NAMNest and HRRR runs continue to advertise this scenario. Available instability won't be as strong in the overnight hours and the axis of the stronger southerly low level flow appears to stay to the south and east, so confidence in storm coverage during the late evening hours east of the I-25 corridor is low. With deep layer shears 25-30 kts, a strong to severe storm or two still looks possible through the evening, with greatest likelihood south of the Arkansas River valley. Thunderstorm coverage ramps up for Wednesday as a disturbance embedded within the monsoon plume moves across southern CO in southwest flow aloft. Precipitable waters increase out west (up to 150% of normal). Increasing flow aloft nets around 30-35 kts of shear, with strongest values across northern and western sections of the area. Can't rule out a strong to marginally severe storm or two, though risks will likely transition more towards a heavy rain/flash flood threat for burn scars and urban areas. Another round of thunderstorms will push off the mountains into the adjacent plains in the afternoon, though dew points look slightly lower and storms are likely to be higher based which may keep things in the sub severe category. Some smaller hail, gusty outflow winds and heavy rainfall will be possible. -KT && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 214 PM MDT Tue Aug 20 2024 Wednesday Night - Saturday: For much of the long term period, a relatively consistent pattern will be in place as monsoon flow persist. A ridge of high pressure will be in place, and moisture will be streaming into the ridge and over the region. While no major forcing is expected, diurnal upsloping and modest orographic forcing, in combination with the moisture in place, will allow for daily afternoon rain showers and thunderstorms to blossom. The greatest coverage of showers and storms will be along the mountains, where any forcing will be greatest, and especially Wednesday, when a minor wave gets ingested into the western periphery of the high pressure. Gusty winds, heavy rain, and lightning are the anticipated hazards with any more organized thunderstorms. With that all said though, as instability wanes during the evening hours, any precipitation present will lessen in coverage. Looking at temperatures, the warmth continues over south central and southeastern Colorado. With the ridge sitting over the region, above seasonal temperatures are expected. Sunday - Monday: For the end of the weekend and start of next week, a pattern change is anticipated. A lifting trough will pass near/over south central and southeastern Colorado Sunday. This wave will flatten the ridge and scour out some of the moisture as drier air pushes in behind the wave. Then Monday, as the wave exits, messy flow will remain in place as the ridge tries to rebuild. With that all said, drier conditions are expected given the drier air advected over the region, even despite the heightened forcing from the wave. The exception to this will be isolated showers and weak storms along the mountains given some forcing and modest moisture still in place. Any precipitation present during the afternoon hours will dissipate during the evening hours as instability lessens. As for temperatures the warmth is expected to cotinue Sunday as downsloping winds prevail. Then Monday, a cool down is likely as cold front sags southward behind the exiting wave. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 550 PM MDT Tue Aug 20 2024 Scattered showers and storms over the higher terrain are expected to move east across the high mountain valleys, the I-25 Corridor and possibly across the far southeast Plains through the rest of the evening. These storms could bring gusty outflow winds and produce brief MVFR conditions in brief heavy rainfall at the terminals, with COS having the best chances of seeing storms. VFR conditions with partial clearing skies through the overnight hours, with another round of storms expected again Wednesday afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KT LONG TERM...SIMCOE AVIATION...MW
Hazardous weather outlook, Aug 20, 11:01 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Tue Aug 20 2024 COZ058>089-093>099-211715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Tue Aug 20 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Thunderstorms will develop over the mountains around noon and spread eastward into the adjacent plains and valleys late this afternoon and evening. Although thunderstorm coverage will be less than yesterday, one or two strong to severe thunderstorms will be possible across the southeast mountains, adjacent plains, and the San Luis Valley. The main risk with thunderstorms will be hail up to the size of quarters, wind gusts up to 60 mph, lightning, and heavy rainfall capable of producing localized flash flooding. However, larger hail up to the size of half dollars and wind gusts up to 70 mph will be possible across southern portions of the southeast plains where greater low level moisture will remain in place. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered to numerous afternoon and evening thunderstorms will continue across the area Wednesday through Friday, with the greatest chance for storms over the mountains and lower chances over the far southeast plains near the Kansas border. The main hazards from storms each day will be heavy rainfall and potential flash flooding, along with lightning, small hail and gusty winds. Storms will decrease in coverage and intensity over the weekend into early next week, with most activity remaining over and near the mountains through the period. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 31/SIMCOE
In the hours before
Special weather statement, Aug 20, 5:23 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
523 PM MDT Tue Aug 20 2024
COZ081-084-085-210000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
523 PM MDT Tue Aug 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES THROUGH 600 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodland Park, or 16 miles northwest of Colorado Springs, moving east
at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Western Colorado Springs, Woodland Park, Air Force Academy, Manitou
Springs, Green Mountain Falls, Crystola, Chipita Park, and Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3898 10517 3904 10510 3903 10483 3882 10492
TIME...MOT...LOC 2323Z 285DEG 9KT 3899 10505
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, Aug 20, 5:29 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
529 PM MDT Tue Aug 20 2024
COZ084-210015-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
529 PM MDT Tue Aug 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EL PASO COUNTY
THROUGH 615 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 19 miles northeast of Colorado Springs, moving east
at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Peyton and Black Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3897 10432 3889 10442 3903 10475 3913 10470
3913 10436
TIME...MOT...LOC 2329Z 285DEG 9KT 3906 10462
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, Aug 20, 5:32 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
532 PM MDT Tue Aug 20 2024
COZ085-086-210015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
532 PM MDT Tue Aug 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EL PASO AND
NORTHWESTERN PUEBLO COUNTIES THROUGH 615 PM MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Penrose, or 20 miles northwest of Pueblo, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pinon and Pueblo West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3841 10493 3858 10486 3857 10460 3843 10459
3831 10469
TIME...MOT...LOC 2332Z 285DEG 9KT 3849 10486
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamLocal storm report, Aug 20, 5:48 PM MDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
548 PM MDT Tue Aug 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM Hail 3 NE Black Forest 39.04N 104.66W
08/20/2024 M0.75 Inch El Paso CO Public
Report from mPING: Dime (0.75 in.).
&&
mwLocal storm report, Aug 20, 6:24 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
624 PM MDT Tue Aug 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Rain 3 NE Manitou Springs 38.88N 104.86W
08/20/2024 M1.50 Inch El Paso CO Public
&&
mwLocal storm report, Aug 20, 6:36 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
636 PM MDT Tue Aug 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Hail 3 NE Falcon 38.95N 104.57W
08/20/2024 M1.00 Inch El Paso CO Public
Report from mPING: Quarter (1.00 in.).
&&
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:12 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 30 min |
| Aug 20, 6:26 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 49 min |
| Aug 20, 6:52 PM MDT | Special Weather Statement | PUB | Pueblo | 23 min |
| Aug 20, 7:00 PM MDT | Special Weather Statement | PUB | Fremont | 30 min |
| Aug 20, 7:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 24 min |
| Aug 20, 7:19 PM MDT | Special Weather Statement | PUB | Las Animas | 26 min |
| Aug 20, 7:20 PM MDT | Special Weather Statement | PUB | Crowley | 25 min |
| Aug 20, 7:28 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 32 min |
| Aug 20, 7:53 PM MDT | Special Weather Statement | PUB | Kiowa | 37 min |
| Aug 20, 7:58 PM MDT | Special Weather Statement | PUB | Crowley | 47 min |
| Aug 20, 9:00 PM MDT | Special Weather Statement | PUB | Crowley | 45 min |
| Aug 20, 9:32 PM MDT | Special Weather Statement | PUB | Crowley | 43 min |
| Aug 20, 10:11 PM MDT | Special Weather Statement | PUB | Kiowa | 34 min |
| Aug 21, 12:46 PM MDT | Special Weather Statement | PUB | Saguache | 29 min |
| Aug 21, 1:15 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 45 min |
| Aug 21, 1:43 PM MDT | Special Weather Statement | PUB | Saguache | 47 min |
| Aug 21, 1:55 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 36 min |
| Aug 21, 3:16 PM MDT | Special Weather Statement | PUB | Rio Grande | 44 min |
| Aug 21, 4:00 PM MDT | Special Weather Statement | PUB | Alamosa | 45 min |
| Aug 21, 4:43 PM MDT | Special Weather Statement | PUB | Alamosa | 47 min |
| Aug 21, 4:48 PM MDT | Special Weather Statement | PUB | Alamosa | 27 min |
| Aug 21, 5:10 PM MDT | Special Weather Statement | PUB | Costilla | 35 min |
| Aug 21, 5:14 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
Nearby
Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.